American Economic Review: Vol. 95 No. 5 (December 2005)


Quick Tools:

Print Article Summary
Export Citation
Sign up for Email Alerts Follow us on Twitter


AER - All Issues

AER Forthcoming Articles

Annuities and Individual Welfare

Article Citation

Davidoff, Thomas, Jeffrey R. Brown, and Peter A. Diamond. 2005. "Annuities and Individual Welfare." American Economic Review, 95(5): 1573-1590.

DOI: 10.1257/000282805775014281


Advancing annuity demand theory, we present sufficient conditions for the optimality of full annuitization under market completeness which are substantially less restrictive than those used by Menahem E. Yaari (1965). We examine demand with market incompleteness, finding that positive annuitization remains optimal widely, but complete annuitization does not. How uninsured medical expenses affect demand for illiquid annuities depends critically on the timing of the risk. A new set of calculations with optimal consumption trajectories very different from available annuity income streams still shows a preference for considerable annuitization, suggesting that limited annuity purchases are plausibly due to psychological or behavioral biases.

Article Full-Text Access

Full-text Article

Additional Materials

Download Data Set (78.45 KB)


Davidoff, Thomas
Brown, Jeffrey R.
Diamond, Peter A.

American Economic Review

Quick Tools:

Sign up for Email Alerts

Follow us on Twitter

Subscription Information
(Institutional Administrator Access)


AER - All Issues

AER - Forthcoming Articles

Virtual Field Journals

AEA Member Login:

AEAweb | AEA Journals | Contact Us